MAUDE Adverse Event Report: COVIDIEN MEDICAL PRODUCTS PREMIUM PLUS CEEA; STAPLE, IMPLANTABLE

COVIDIEN MEDICAL PRODUCTS PREMIUM PLUS CEEA; STAPLE, IMPLANTABLE
Model Number 111989
Medical Device Problem Codes Failure to Form Staple (2579); Failure to Fire (2610)
Health Effect - Clinical Code Unspecified Tissue Injury (4559)
Date of Event 01/22/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during open low anterior resection, upon anastomosis of the rectum and anal canal, the stapler did not fire.Then the circular stapler was changed and used another one with the same lot number but this time the staple line was incomplete.The rectum had been dissected more because of the stapler problem.All the anostomosis area was manually sutured and incision was extended.The surgical time was also extended for one(1) hour more, hospital stay was extended, and an additional operation was done to repair the stoma.
 
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
Evaluation summary: medtronic conducted an investigation based upon all information received.The device was available for evaluation.Visual inspection noted the cut ring was partially severed or intact, this condition can be replicated by an incomplete hand compression.Also, the knife observed staple divots.Functionally, the wing nut and safety functioned properly upon rotating the twist knob.The green bar was visible within the indicator window when the twist knob was fully closed.The instrument was applied to the appropriate test media producing acceptable results.Pusher-fingers and knife advance when the handle was squeezed and the knife cut the media cleanly and completely, despite the noted knife blade damage.The device also produced all audible, tactile and visual indicators during the functional testing.It was reported that the device did not fire.The reported issue could not be confirmed.The most likely cause could not be established from the information available.It was also reported that staples were missing from the staple line after firing.The reported issue was confirmed.The product analysis noted evidence that the device was not used as intended.The manufacturing records for each device are thoroughly reviewed prior to release to ensure that it meets all medtronic quality specifications.A secondary review of the device history records found no potentially contributing factors.The instructions included with this device provide the following guidance: failure to fully squeeze the handles may result in unacceptable staple formation or an incomplete knife cut.Insure that the handles are compressed to the full extent of their travel.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, during open low anterior resection, upon anastomosis of the rectum and anal canal, the stapler did not fire.Then the circular stapler was changed and used another one with the same lot number but this time the staple line was incomplete.The rectum had been dissected more because of the stapler problem.All the anostomosis area was manually sutured and incision was extended.The surgical time was also extended for one(1) hour more and hospital stay was extended.

Brand Name
PREMIUM PLUS CEEA
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
COVIDIEN MEDICAL PRODUCTS
building 10- no 789 puxing roa
shanghai 20111 4
CH  201114
MDR Report Key11386532
Report Number3006451981-2021-00033
Device Sequence Number4502567
Product Code GDW
UDI-Device Identifier10884523006612
UDI-Public10884523006612
Combination Product (Y/N)N
Initial Reporter CountryTU
PMA/510(K) Number
K001895
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/30/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date09/20/2023
Device Model Number111989
Device Catalogue Number111989
Device Lot NumberS8JC009X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/24/2021
Initial Date Received by Manufacturer 02/03/2021
Supplement Date Received by Manufacturer05/19/2021
06/15/2021
Initial Report FDA Received Date02/26/2021
Supplement Report FDA Received Date06/10/2021
06/30/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;